Accutane Experience for Mild-Severe Cystic/Nodular Acne
My Accutane Experience:
- Age at the time of treatment: 23
- Location: Phoenix, AZ
- Dermatologist: Dr. Randi Rubenzik, MD
- Treatment Length: 5 months, 12/1/2016 – 5/12/2017
- Dosage: 1st month: 20mg, 2-5th mos.: 80mg. Reached cumulative dose.
- Total Cost:
- Birth control: Free
- Blood work: ~$390
- Dermatologist visits: $35 each
- Accutane/Isotretinoin: $10
- Total Cost: ~$800
Accutane changed my life for the better. I enjoyed my experience, I did not have any extreme side effects (minus one that I wish I had been warned about), and I don’t believe anything else could have helped me in the way that it did.
If you have cystic/nodular acne, I would highly recommend trying it as a method of treatment if you can get it prescribed to you. I was lucky in that I had been to a dermatologist when I was young and had tried nearly all other treatment methods a dermatologist would prescribe before prescribing Accutane. This helps your dermatologist justify your case and can potentially reduce the cost you pay for your prescription.
What is Isotretinoin or Accutane? It’s a very high dose of synthetic Vitamin A. Your dermatologist will be calculating your cumulative dose as you progress; some dermatologists approach reaching your cumulative dose differently. When taking it, your body is overdosing on this synthetic Vitamin A and that’s why one experiences so many side effects while on it. It changes your skin from the inside out, shrinking oversized sebaceous glands that would otherwise stay large (probably forever); it also forces out spots in the skin that may be clogged or “stuck.” My skin became completely clear after going through the purging phase, and only a few single spots rose in my final months.
Although it is difficult to accept that your skin will get much worse before it gets better, it’s truly an amazing experience. I went into Accutane with a willingness to trust the process and I did completely. I didn’t treat my skin with any acne treatment unless prescribed by my dermatologist. I followed a very simple routine, as recommended, and didn’t pick active spots or whiteheads; picking your skin can cause even more damage than normal while on Accutane.
For some, treatment can be a long-term solution that lasts for years and even acts like a “cure.” However, because I’m writing this a little over a year after treatment, I want to share that it has not been a “cure” for me. I moved to a new state in October 2017 to a new climate, used old makeup I shouldn’t have used, and I’ve tried new products and treatments—all of these factors have impacted my skin in different ways. If you would like to see how I’m progressing with my skin post-Accutane, I’ve continued to share about my experience in healing my skin, and I can be found online as mikajeem.
I started going to a dermatologist around the age of 13. I was prescribed amoxicillin for a few years, along with multiple strengths of Differin. Looking back, I wish my treatment had been different but what’s done is done. I stopped going to a dermatologist for several years after that. Leading up to turning 18 I began to develop cystic and nodular acne on my face and upper back/shoulder area. I went to a new dermatologist and she prescribed me Oracea and I was given samples of the creams all dermatologists ask patients to try (Aczone, Differin, Tazorac, etc.). This dermatologist did not believe that acne had any relation to diet, lifestyle, etc. and that made me uncomfortable. I went in wanting to be prescribed Accutae as my cystic/nodular acne had reached a point I felt I couldn’t handle, but the problem was that I would never have an active nodule when I went for a dermatologist appointment. A few months after being prescribed Oracea, I stopped taking it and did not return to her. I began to see an esthetician every 3-5 months or so after making this decision. I also decided to start taking birth control at that time; I wanted to be on some form of contraception and had heard it could help regulate acne-prone skin.
As the years passed, my skin would flare-up at different times but especially when I was highly stressed. Birth control kept my skin in balance for the most part though I would still experience a cyst/nodule here or there, typically on my chin or jawline. In general, I’ve had the most issues with my chin area all of my life. I do want to mention that birth control stopped my period almost entirely for most of the time I was on it and I wish I had examined the health risks further, after realizing this was my body’s response. I embraced not having a period since, prior to taking it, I would experience typical menstrual symptoms with strong cramps, headaches, etc. I was on birth control from 2011 to fall 2014 or spring 2015. I met my partner in 2014 and, after telling him about my symptoms and how I was unsure if it was necessary anymore, we both agreed there was no need for me to continue taking birth control. I only went back on birth control for Accutane because it was a requirement.
I have always had blackheads, occasional whiteheads, and closed comedones; but I also did not know how to properly treat my skin when I was younger. I tried so many acne kits but never took the time to understand what those products were doing to my skin. Up until my skin reached its absolute worst and I was prescribed Accutane, I did not want to accept that I needed to understand skincare to help myself. I covered my skin issues with makeup for most of my life. I was not properly hydrating or moisturizing my skin and it was never able to repair itself like healthy skin would be able to. During my Accutane treatment, I took it as an opportunity to learn, and it gave me the time I needed to heal and accept that I should know about skincare in case I were to ever get acne after Accutane.
- Dry skin that felt tight, easily irritated (entire body): Needed to moisturize my body immediately after a shower to not feel uncomfortable. I began using muslin cloths as my skin was too sensitive for normal wash cloths and they helped tremendously with massaging off dry, flaky skin.
- Dry eyes, lips, and inside of nose: Purchased hydrating eye drops, used Aquaphor from the tub to continuously heal my lips, and applied Aquaphor to the inside of my nose to provide a coating that would also aid with healing. The inside of my nose became raw and I’ve never felt anything else like it in my life.
- Eczema (only on the top of my hands): Steroid cream was prescribed and light use of the cream helped it fade. It came and went during treatment, but went away permanently after treatment.
- Large amount of cystic/nodular acne: Clindamycin prescribed to help with tough cysts/nodules ONLY. No other acne treatment was used during my course.
- Sun sensitivity: I couldn’t stay in the sun for even a few minutes and started wearing a scarf over the bottom half of my face while driving. I’m pretty sure everyone experiences this symptom but the feeling is difficult to explain. It’s almost like you feel allergic to the sun.
- Joint or body pain (lower back pain): My pain wasn’t intense but I did feel weak, especially the farther I got into treatment. I was sedentary and did not follow a regular workout schedule. I hadn’t been very active prior to starting treatment and didn’t want to start something new going into this.
- Developed an anal fissure: This is the side effect I was not warned about and wish I had been, so I could have been more mentally prepared for it. This occurred from adding chia seeds to my water, during the beginning of month 2. (Your body is being stripped of ALL moisture.) A small tear formed at the end of my rectum resulting in bright red blood. I was very concerned when it happened and immediately contacted my dermatologists’ office. I was instructed to stop taking my pills until I was checked out. I went to my GP the next day and they did an anal scope, saw the tear clearly, and approved that I was OK and did not need to go to a gastroenterologist. If the tear had not been visible, the blood had been darker, and had appeared to come from farther inside my body, I would have had to stop taking Isotretinoin until I knew whether it was negatively affecting my body. Reports exist of patients developing digestive issues or gastrointestinal disorders after taking Isotretinoin; I was aware of this from my own research. This is one of the things a dermatologist will be keeping an eye on. Report what you experience to your dermatologist, despite your fears of not being able to complete your course. Your overall health is more important! I applied Vaseline to the area for the remainder of treatment. It was one of the worst pains I have ever felt in my life.